Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 137, NWS Columbia, SC

July 3, 2012Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2012, 3:46 PM EDT for Aiken County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2012, 3:46 PM EDT (19:46 UTC)
Expired
Jul 3, 2012, 4:15 PM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2583 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:19 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 3, 2:19 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
219 PM EDT TUE JUL 3 2012

.SYNOPSIS...

STRONG HIGH PRESSURE CONTINUES MOVING WESTWARD AS A TROUGH OF LOW
PRESSURE DRIFTS SOUTHEASTWARD INTO THE GREAT LAKES. TEMPS WILL
STILL REMAIN ABOVE NORMAL AND SHOULD BE IN THE MID TO UPPER
90S. WIDELY SCATTERED LATE AFTERNOON AND EARLY EVENING SHOWERS OR
THUNDERSTORMS ARE EXPECTED FOR THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

AFTERNOON TEMPERATURES HAVE REACHED THE CONVECTIVE TEMPERATURE AND
ISOLATED TO SCATTERED CONVECTION HAVE DEVELOPED. ATMOSPHERE IS
MODERATELY TO STRONGLY UNSTABLE WITH LIFTED INDEX VALUES AROUND
-9C WITH DCAPE VALUES AROUND 1500 J/KG. LAPS SOUNDING SHOWS PLENTY
OF DRY AIR IN THE MID LEVELS AND THIS SUPPORTS THE HIGH VALUES OF
DCAPE AND WILL ALLOW FOR STRONG WIND GUSTS WITH STRONGER STORMS.
ISOLATED SEVERE THREAT EXISTS BUT COVERAGE IS EXPECTED TO BE
GENERALLY SCATTERED AND FOCUSED ALONG THE CSRA AND POSSIBLE
WESTERN MIDLANDS AS STORMS IN THE HIGHER TERRAIN MOVES SOUTHEAST.

STORMS WILL CONTINUE INTO THE EVENING HOURS BUT SHOULD DISSIPATE
BY AROUND 03Z-05Z WITH LEFTOVER CONVECTIVE DEBRIS CLOUDS LIMITING
OVERNIGHT TEMPERATURES. OVERNIGHT LOWS SHOULD AGAIN FALL INTO THE
LOWER OT MID 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

WEAKENING HIGH PRESSURE AT THE SURFACE WILL ALLOW DIURNAL
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
THE AREA AS LOW AND MID LEVEL MOISTURE GRADUALLY INCREASES. HIGH
TEMPERATURES SHOULD REMAIN ABOVE NORMAL WITH HIGHS IN THE MID TO
UPPER 90S AND LOWS IN THE 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

MEDIUM AND LONG RANGE MODELS SHOW THE HIGH PRESSURE RIDGE
DOMINATING OUR WEATHER PATTERN RETROGRADING WEST TO THE ROCKIES AND
AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW PRESSURE TO SETTLE
OVER THE EASTERN U.S BEGINNING ON SUNDAY AND CONTINUING INTO EARLY
NEXT WEEK. TEMPS WILL REMAIN ABOVE NORMAL BUT SHOULD COOL A BIT BY
MID NEXT WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO TUESDAY. WITH INCREASED MOISTURE AND SOME UPPER
SUPPORT PLAN TO CONTINUE A DIURNAL TREND OF POPS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

VFR CONDITIONS EXPECTED AWAY FROM CONVECTION.

SCATTERED CONVECTION HAS DEVELOPED WITH STRONG SURFACE HEATING AND
INSTABILITY...PRIMARILY FOCUSED NEAR THE AGS/DNL TERMINALS. WILL
CARRY VICINITY SHOWERS WITH TEMPORARY REDUCED VSBYS IN
THUNDERSTORMS 18Z-22Z. AT CAE/CUB/OGB WILL LEAVE CONVECTION OUT
AND AMEND AS NECESSARY. STORMS WILL MOVE LITTLE AND CONVECTIVE
DEBRIS CLOUDS EXPECTED OVERNIGHT BUT SHOULD HAVE LITTLE IMPACT ON
AVIATION INTERESTS.

SOME POSSIBLE MVFR VSBYS IN FOG AT AGS/OGB DURING 10Z-13Z TIME
FRAME WITH LOW LEVEL MOISTURE IN PLACE AND LIGHT TO CALM OVERNIGHT
WINDS. WINDS PICK UP OUT OF THE SOUTHWEST AROUND 5 KNOTS AFTER 14Z.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG POSSIBLE...THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 3, 3:46 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT TUE JUL 3 2012

GAZ040-063>065-077-SCZ018-025-030-035-041-042000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN-
BARNWELL-BAMBERG-
346 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY CONTAIN DAMAGING WIND AND HAIL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-026>029-031-036>038-042000-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON-
RICHLAND-LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-
346 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 2:17 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     8 S KEYSVILLE           33.13N 82.25W
07/03/2012                   BURKE              GA   PUBLIC

            PUBLIC REPORTS NICKEL SIZE HAIL AND POWER OUTAGES FROM
            LINES DOWN ALONG WILLIAM TINLEY ROAD SOUTHWEST OF ST.
            CLAIR.

&&

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:06 PM EDTSevere Thunderstorm WarningCAEAiken24 min
Jul 3, 4:11 PM EDTSevere Thunderstorm WarningCAEBarnwell49 min
Jul 3, 5:04 PM EDTSevere Thunderstorm WarningCAELexington26 min
Jul 3, 5:29 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg46 min
Jul 3, 6:10 PM EDTSevere Thunderstorm WarningCAESaluda65 min
Jul 3, 7:03 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry57 min
Jul 3, 1:40 PM EDTSevere Thunderstorm WarningCAEBurke35 min
Jul 3, 3:52 PM EDTSevere Thunderstorm WarningCAEBurke23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.